Alert archive / New Mexico / Wind Advisories in 2006

Wind Advisory 16, NWS Midland/Odessa, TX

October 17, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Oct 17, 2006, 2:10 AM MDT for Eddy County, New Mexico. It took effect at Oct 17, 2006, 9:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2006, 2:10 AM MDT (08:10 UTC)
In effect from
Oct 17, 2006, 9:00 AM MDT
Expired
Oct 17, 2006, 1:53 PM MDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 170810
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 AM CDT TUE OCT 17 2006

...GUSTY WEST TO SOUTHWEST WINDS ACROSS THE GUADALUPE MOUNTAINS TODAY...

.AN APPROACHING UPPER LEVEL STORM SYSTEM WILL INCREASE THE
PRESSURE GRADIENT ACROSS THE GUADALUPE MOUNTAINS TODAY. THIS IN
TURN WILL RESULT IN WEST TO SOUTHWEST WINDS INCREASING TODAY TO
30 TO 40 MPH...WITH GUSTS AS HIGH AS 50 MPH. THESE WINDS ARE
EXPECTED TO SUBSIDE EARLY THIS EVENING.

NMZ027-TXZ258-172000-
/O.NEW.KMAF.WI.Y.0016.061017T1500Z-061018T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
210 AM MDT TUE OCT 17 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS AFTERNOON.

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH ARE FORECAST TODAY ACROSS
THE GUADALUPE MOUNTAINS. WINDS MAY GUST AS HIGH AS 50 MPH...
PARTICULARLY AT HIGHER ELEVATIONS OF THE GUADALUPES AND THROUGH
GUADALUPE PASS. THESE WINDS MAY MAKE TRAVEL DIFFICULT FOR
MOTORISTS DRIVING HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS ON
U.S. 62/180.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KMAF 171953
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT TUE OCT 17 2006

...THE WIND ADVISORY FOR THE GUADALUPE MOUNTAINS HAS BEEN CANCELLED...

NMZ027-TXZ258-172100-
/O.CAN.KMAF.WI.Y.0016.000000T0000Z-061018T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
153 PM MDT TUE OCT 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
WIND ADVISORY FOR THE GUADALUPE MOUNTAINS. WEST TO SOUTHWEST WINDS
OF 25 TO 35 MPH WITH A FEW HIGHER GUSTS ARE EXPECTED TO CONTINUE
ACROSS THE GUADALUPE MOUNTAINS INTO THE EARLY EVENING HOURS. SINCE
WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY THRESHOLDS...THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 17, 1:35 AM MDT, 35 minutes earlier.

Area forecast discussion, Oct 17, 1:35 AM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 AM CDT TUE OCT 17 2006

.SHORT TERM...
A FAIRLY SIGNIFICANT SHORTWAVE TROUGH ROUNDING THE BASE OF A
LONGWAVE TROUGH OVER THE GREAT BASIN WILL INDUCE SURFACE PRESSURE
FALLS ACROSS THE SOUTHERN HIGH PLAINS TODAY.  THIS IN TURN WILL
MAINTAIN LOW LEVEL WESTERLY TO SOUTHWESTERLY FLOW ACROSS THE
CWFA.  17/0000 UTC NAM CROSS SECTIONS CONTINUE TO INDICATE THE
PRESENCE OF A MOUNTAIN WAVE SIGNATURE OVER THE GUADALUPES TODAY WITH
ROBUST SUBSIDENCE OCCURRING OVER THIS RANGE.  DOWNWARD MOMENTUM
TRANSFER WILL BE MODULATED SOMEWHAT AS 800/700 HPA LAPSE RATES IN
THE 4 TO 6 C/KM ARE FORECAST.  THE HEIGHT GRADIENT AT 700 HPA COULD
BE A BIT STRONGER AS WELL...WITH WINDS AROUND 20 M/S EXPECTED BY
LATE THIS AFTERNOON.  A MARGINAL HIGH WIND EVENT IS THEREFORE
ANTICIPATED FOR THE GUADALUPES TODAY...AND BECAUSE CONFIDENCE IS LOW
THAT WARNING CRITERIA WILL BE MET...WE WILL INSTEAD ISSUE A WIND
ADVISORY FOR THIS AREA.  SHOULD THE HEIGHT GRADIENT OR UPSTREAM
WINDS INCREASE OVER THAT WHICH IS FORECAST BY THE MODELS...A HIGH
WIND WARNING MAY BE NEEDED LATER TODAY.

ELSEWHERE SIG WX NIL TODAY.  DOWNSLOPE FLOW...WARM THICKNESSES...AND
OPTIMAL INSOLATION WILL BRING A QUICK WARMUP TODAY TO READINGS SOME
2 TO 6 C ABOVE MID OCTOBER CLIMATOLOGY.  DEEP LAYER SUBSIDENT
CONDITIONS AND A LACK OF SIGNIFICANT MOISTURE PRECLUDE MENTION OF
POPS AND ASSOCIATED SIGNIFICANT WX.  WITH LITTLE APPARENT DIFFERENCES
NOTED IN BOTH MODEL INITIALIZATIONS AND SOLUTIONS THROUGH 24H... ALL
FORECAST ELEMENTS SAVE MINT TREND TOWARD A BLEND OF THE GFS AND NAM
MODEL SOLUTIONS.  FOR TONIGHT...WE HAVE UNDERCUT MAV MIN TEMPERATURE
GUIDANCE ABOUT A CATEGORY...MORE OR LESS IN LINE WITH THE COOLER FWC
GUIDANCE NUMBERS.

.LONG TERM...
UPPER LEVEL FLOW WILL CONTINUE TO EVOLVE INTO A LARGE SCALE UPPER
TROUGH COVERING THE WESTERN TWO-THIRDS OF THE NATION BY MIDWEEK.
PASSING MID-LEVEL SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FEATURE
WILL RESULT IN TWO STRONG COLD FRONTAL PASSAGES ACROSS THE
FORECAST AREA THIS WEEK...WITH THE FIRST SURFACE COLD FRONT
EXPECTED TO PASS SOUTHWARD ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO DURING THE DAY ON WEDNESDAY FOLLOWED BY A SECOND COLD
FRONTAL PASSAGE OVER THE WEEKEND.

LIMITED LOW LEVEL RETURN GULF MOISTURE THROUGHOUT THE WEEK WILL
RESULT IN BOTH OF THESE COLD FRONTS PASSING THROUGH THE AREA DRY
WITH NEAR ZERO POPS.  HOWEVER...STRONG LARGE SCALE DYNAMICS/ASCENT
ASSOCIATED WITH THE RIGHT REAR QUADRANT OF A PASSING 130KT UPPER
LEVEL JET AND PASSING COLD POOL ALOFT WILL TAP INTO THIS MEAGER
MOISTURE SUPPLY SUFFICIENTLY TO PRODUCE A SLIGHT CHANCE OF POST
FRONTAL RAIN SHOWERS WEDNESDAY NIGHT...WITH RAIN SHOWERS OCCURRING
MAINLY ALONG AND EAST OF THE PECOS RIVER.

TEMPERATURES WILL BE RATHER COOL ON THURSDAY BEHIND THE COLD FRONT...
WITH AFTERNOON READINGS STRUGGLING TO REACH 70F AS PER THE COOLER
WRF/MET GUIDANCE.  TEMPERATURES WILL QUICKLY REBOUND INTO THE 70S TO
AROUND 80F ON FRIDAY AND SATURDAY AS MID-LEVEL FLOW BECOMES MORE
ZONAL/WESTERLY AHEAD OF THE SECOND COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              85  53  74  43 /   0   0  10  10
CARLSBAD NM                84  50  74  46 /   0   0  10  10
DRYDEN TX                  85  55  85  54 /   0   0  10  10
FORT STOCKTON TX           84  55  80  48 /   0   0  10  10
GUADALUPE PASS TX          78  51  67  43 /   0   0  10   0
HOBBS NM                   86  51  71  45 /   0   0  10  10
MARFA TX                   77  43  71  42 /   0   0  10   0
MIDLAND INTL AIRPORT TX    85  53  75  45 /   0   0  10  10
ODESSA TX                  85  52  76  47 /   0   0  10  10
WINK TX                    87  53  79  49 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 10 AM CDT TUESDAY TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WIND ADVISORY FROM 10 AM CDT TUESDAY TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

70/01
Hazardous weather outlook, Oct 17, 1:51 AM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 AM CDT TUE OCT 17 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
251 AM CDT TUE OCT 17 2006 /151 AM MDT TUE OCT 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
GUSTY WEST TO SOUTHWEST WINDS ARE FORECAST TODAY ACROSS THE
GUADALUPE MOUNTAINS. WINDS OF 30 TO 40 MPH...WITH GUSTS NEAR 50
MPH...ARE EXPECTED...AND A WIND ADVISORY WILL BE IN EFFECT FOR THE
GUADALUPE MOUNTAINS TODAY. THESE WINDS MAY CAUSE DIFFICULTIES FOR
MOTORISTS DRIVING HIGH PROFILE VEHICLES THROUGH GUADALUPE PASS ON
U.S. 62/180 THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Wind Advisories in New Mexico, 2006Wind Advisories in Texas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.